Hail, Dubuque
- When
- September 21, 7:44 AM CST
- Where
- Dubuque County, 1.02 mi E of Asbury
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -90.730
A trained spotter reported dime sized hail.
Scattered thunderstorms developed in the afternoon along a stalled frontal boundary. A couple of large hail reports were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered thunderstorms developed in the afternoon along a stalled frontal boundary. A couple of large hail reports were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 21, 5:42 AM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 642 AM CDT WED SEP 21 2016 ...AVIATION UPDATE... .SYNOPSIS... Issued at 304 AM CDT Wed Sep 21 2016 Analysis at 3 AM CDT depicts a MCS system over triangle of WI/IA/MN moving ESE that will miss or just glance far NE parts of forecast area by 21/12Z. Upstream energy shows bouts of showers and storms likely next 24 hours mostly or all north of forecast area. Low level thermal fields supports with mostly sunny skies with near record warmth with a better chance of showers and storms in NW sections of area tonight. && .SHORT TERM...(Today and Tonight) ISSUED AT 304 AM CDT Wed Sep 21 2016 Short term forecast confidence assessment...poor or below average. Main issue is area dewpoints today that likely are 2 to 4+ degrees too high that will result heat indices several degrees lower than forecast. Then issue will be where next MCS fires late PM today and impacts on area tonight. Today...partly to mostly sunny south and partly sunny to mostly cloudy in high clouds today. Area highs should be within 5 to 7 degrees of records with middle 80s far N/NE sections and upper 80s to around 90 degrees elsewhere. Winds will be southerly at 5 to 15+ MPH. Area dewpoints are currently forecast to reach near 70F in many parts this PM but trends, lots due to dying vegetation suggest dewpoints may be more in mid to upper 60s most locations resulting PM heat indices about 3 to 6 degrees lower than forecast. Have low POPS north today that may be too high if MCS to our north misses us completely next 3 to 4 hours. Tonight...Increasing clouds and unseasonably mild with mins mid to upper 60s. Main concern is POPS that may be too low by late evening and overnight in NW 1/2 or more of the area. If MCS does pass then area rainfall amounts of .5 to 1.5 inches may be common for later shifts to reassess. This should not cause significant water problems but another episode may occur after tonight. .LONG TERM...(Thursday through Tuesday) ISSUED AT 304 AM CDT Wed Sep 21 2016 Internally, the models are suggesting an organized thunderstorm complex will move across the northwest parts of the area in a decaying mode Thursday morning. Boundaries left over from this complex will then provide the focus for new convection that develops across the northwest third of the area Thursday afternoon. Cloud cover and rain Thursday will dictate temperatures but most of the area should see above normal temperatures Thursday. Thursday night/Friday, another organized thunderstorm complex will develop and potentially affect the northern two thirds of the area. The better rain chances look to be generally along/north of highway 30. Currently, most model solutions indicate Friday night will be dry across the area as the warm front moves north into Wisconsin. Temperatures will average above normal. Saturday on... Dry and very warm conditions will be seen across the area on Saturday. Temperatures will be well above normal. Attention then turns to the system ejecting out of the desert southwest. All the global models eject a significant upper low out of the desert southwest late this week and into the weekend. How the energy from the desert southwest interacts with additional energy topping the ridge in the eastern Pacific will dictate the sensible weather for the area. Right now the model consensus has slight chance to chance pops Saturday night, then chance pops Sunday through Monday, followed by slight chance to chance pops Monday night and Tuesday. It is very possible that the upper low in the desert southwest will eject slower than what the models indicate. If this occurs then Saturday night and possibly Sunday may be dry. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) ISSUED AT 637 AM CDT Wed Sep 21 2016 VFR Conditions to prevail with a chance of showers and storms mainly north of I-80 or the CID/DBQ terminals by late this evening and overnight. This is handled with VCNTY wording. Winds will be southerly at 5 to 15 MPH. && .HYDROLOGY... Issued at 304 AM CDT Wed Sep 21 2016 MROI4 is in the process of cresting with DEWI4 near crest. CNEI4 is rising again toward a second crest above flood stage. Current trends indicate most of the area should see dry conditions for another 12 hours before any rain comes into the picture. This may be just enough time to allow MROI4 and DEWI4 to crest and start falling. The overall weather scenario points to above normal rainfall for the next 48 to 60 hours across the upper Midwest. This rainfall will be associated with organized thunderstorm complexes that may result in excessive rainfall. The upper parts of the Iowa, Cedar, and Wapsipinicon basins may potentially get hit hard with heavy rain. Other basins such as the Maquoketa may get hit hard as well. This prolonged rain event will result in the above mentioned rivers to start rising again over the weekend and into next week. The location and amount of rainfall will dictate the potential for any river flooding next week. && .DVN Watches/Warnings/Advisories... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...08 AVIATION...Nichols HYDROLOGY...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 AM CDT WED SEP 21 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-220930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 420 AM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING AND AGAIN LATER THIS AFTERNOON AND TONIGHT...MAINLY NORTH OF HIGHWAY 30. SEVERE STORMS ARE NOT EXPECTED. STRONG STORMS WITH GUSTY WINDS OVER 40 MPH...SMALL HAIL AND LOCALIZED 1 INCH PLUS RAIN AMOUNTS MAY OCCUR. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY. AT THIS TIME...NO SEVERE STORMS ARE ANTICIPATED. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE ANY SEVERE WEATHER OR HEAVY RAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY. ANY RAINFALL REPORTS OVER 1 INCH WOULD BE APPRECIATED. NICHOLS/08
The Quad Cities radar (KDVN), 102 km away, was scanning. The volume nearest the first event began at 13:46 UTC.
2 hail. Local standard time, as filed.
A trained spotter reported dime sized hail.
A trained spotter reported hail the size of nickels, and a few near but still below 1 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661266, 661268.